New York, 2018

Blizzard and Heavy Snow in New York, March 1 to 2, 2018

March 1 to 2, 2018 · NWS BGM · 16 events in 16 counties and zones

A complex area of low pressure tracked from the Ohio Valley and southeast United States during the afternoon of the 1st and intensified into a major winter storm over Long Island by the morning of the 2nd. This intense winter storm remained nearly stationary until the late evening of the 2nd.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A complex area of low pressure tracked from the Ohio Valley and southeast United States during the afternoon of the 1st and intensified into a major winter storm over Long Island by the morning of the 2nd. This intense winter storm remained nearly stationary until the late evening of the 2nd. The storm brought rain during the evening of the 1st in central New York, which changed to snow first in the Finger Lakes and Steuben County before midnight of the 2nd. The rain then turned to all snow across the rest of central New York during the early morning hours of the 2nd. The snow fell heavy at times through the day on the 2nd. High winds combined with the heavy snow during the afternoon of the 2nd leading to blizzard conditions from Otsego and Delaware Counties to Sullivan County, New York. Winds were frequently gusting to 50 mph. The rest of central NY saw near blizzard conditions during this time. The snow tapered down in the evening as the winds continued to cause near whiteout conditions, knocking down numerous trees and power lines from Otsego County to Sullivan County. An estimated 40,000 customers were without power mainly in the Sullivan County area where a State of Emergency was declared. Power was out in some areas for more than one week. Snowfall totals ranged from 1 to 2 feet in most areas with the highest amounts from Oneida County south to the western Catskills in central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 1, 4:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 1, 4:20 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
420 PM EST Thu Mar 1 2018

.SYNOPSIS...

A complex storm system will approach the area from the Ohio
valley today. This storm will bring rain to the area later this
afternoon through evening, changing to accumulating snow as we
head into Friday, possibly heavy at times. Cold weather with
snow showers will start off the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...

* High Impact Winter Storm to Impact the Region tonight through
  Friday*

Summary:

Low pressure over the Great Lakes tonight will transfer offshore
to our south early tomorrow. Moisture influx into the region
from the south coupled with lift along the track of the low will
result in the continued development of widespread
precipitation. Precipitation will mainly start as rain and
gradually change to snow overnight into the morning hours Friday
with higher elevations changing over first. Western portions of
the area and higher elevations will see several inches of snow
by sunrise.

As the low shifts offshore the precipitation will become more
focused east of I-81 including the Catskills during the day Friday.
Moisture will continue to influx into the region but change
directions to the north and east. The moisture will be enhanced by
the higher terrain along and east of I-81 Friday, increasing
the snowfall rates for those locations. The mechanisms that will
lead to heavier precipitation will become more localized on
Friday. Exact locations that see the heaviest precipitation
during the day are still uncertain with variations of several
inches expected over small areas. Winds will increase as well
with indications of 30-50 mph wind gusts on Friday afternoon. A
look at the CIPS analog package shows few matches close to this
event which doesn't the uncertainty.

Precipitation should diminish to flurries and snow showers later
tomorrow afternoon and night.

Temperatures will start in the 30's and 40's late this afternoon
but then fall into the morning hours Friday before becoming
steady at or just a few degrees below freezing. Current
temperatures are several degrees cooler than most model
guidance across western portions of the area which will allow
for a fairly quick changeover late this afternoon and evening
northwest of Elmira in the higher elevations.

Impacts:

- Snow will accumulate with 6-12 inches (locally up to 24 in the
  highest elevations in eastern portions of the region). Snow
  will make both the morning and evening commutes Friday
  difficult with slick and snow covered roads. Snowfall rates
  may reach 1-2 inches per hour in spots.

- By Friday afternoon and night, blowing snow will start to occur
with the increase in wind gusts over 30 mph, perhaps as 50 mph in
the highest elevations.

- Heavy wet snow will cause stress to trees and power lines likely
resulting in some downed trees and power lines along with scattered
power outages.

Headlines and Uncertainties:

A winter storm warning is in effect for our region. The highest
uncertainty is across the Poconos where the precipitation will
take longer to changeover to snow Friday morning. Totals will
elevation dependent for the entire region.

Uncertainty is also present with where the localized
ingredients for the heavier snowfall (banding) will be located.
Right now Otsego, Delaware and Sullivan counties have the best
chance to be targeted for the highest totals. NAM/RGEM utilized
for the local banding locations.

Model Analysis:

General trends with the NAM/ECMWF being on the colder end and
the GFS being too warm. The RGEM also trended warmer. Our
forecast approach was between these two extremes. The HRRR was
incorporated for pops over the next few hours. Temperatures
were used for precipitation type a blend of the NAM/GFS and our
previous forecast. Model data was also blended for the winds
with bufkit analysis incorporated on the gusts, expected winds
look about the same from the previous update.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Major winter storm will be situated well off the east coast by
Saturday morning but wrap around moisture will still bring a
chance for snow showers and flurries especially across central
New York. Boundary layer temperatures warm enough by afternoon
for mixed rain/snow showers. High will range in the middle to
upper 30s.

Saturday night/Sunday...
Saturday night, scattered flurries still possible across
central New York primarily west of I81 with some moisture
enhancement from Lake Ontario. Otherwise a dry period with high
pressure in the western Great Lakes building into the region.
Lows will range in the mid to upper 20s with highs Sunday in the
mid to upper 30s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Medium range models are in fair agreement through the early part
of the forecast then diverge with the next system that comes out
of the mid west.

Sunday night through Monday night will be dry with seasonable
temperatures as an upper level ridge builds across the northeast
and surface high pressure noses down from eastern Canada.

Tuesday through Thursday will carry chance pops as low pressure
lifts into the eastern Great Lakes with a coastal system
developing near Delmarva along the triple point then tracking
northeast along the coast. Highs temperatures will gradually
cool down through the period but during the daylight hours
especially the precipitation will be a rain/snow mix.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Large winter storm will cause restrictive conditions to
progressively develop tonight and especially into Friday
morning. Initial deck of fuel alternate will temporarily break
up mid afternoon for KSYR-KITH-KRME but probably never really go
away for KELM, while KBGM-KAVP maintain VFR for several more
hours after 18Z. Rain will then march in southwest to northeast
across the terminals late afternoon through evening. Rain will
change to wet snow overnight into early Friday, with associated
lowering of visibility to IFR and eventual below alternate
minimums/LIFR. See TAFs for specifics on timing, but in general
the order of changeover will be from northwest to southeast, and
from higher elevation terminals to lower elevations. After E to
SE winds 5-10 knots this evening and backing to NE while
increasing overnight, Friday morning the winds pick up out of
the NNW and become gusty with snow/blowing snow. Below alternate
minimum visibilities are expected, and brief airport minimums
are not out of the question. Main point of uncertainty in the
TAFs is getting the exact hours of snow changeover correct; due
to very sensitive temperatures those could easily wiggle plus or
minus 1-2 hours.

Outlook...

Friday afternoon...IFR or worse expected from SN/BLSN.

Friday night...Gradual improvement. Snow diminishing to snow
showers. Windy with some BLSN.

Saturday...VFR/MVFR in Scattered snow showers.

Sunday through Tuesday...VFR, though rain/mix and associated
incoming restrictions possible late Tuesday-Tuesday night.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning from 11 PM this evening to 1 AM EST
     Saturday for PAZ039-040-048-072.
     Winter Storm Warning from 2 AM Friday to 1 AM EST Saturday for
     PAZ038-043-044-047.
NY...Winter Storm Warning from 11 PM this evening to 1 AM EST
     Saturday for NYZ009-018-036-037-044>046-055>057-062.
     Winter Storm Warning from 7 PM this evening to 1 AM EST
     Saturday for NYZ015>017-022>025.

&&

SYNOPSIS...MDP
NEAR TERM...MWG
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...MDP
Hazardous weather outlook, Mar 1, 3:57 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
357 PM EST Thu Mar 1 2018

NYZ009-018-036-037-044>046-055>057-062-PAZ039-040-048-072-022100-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Pike-Southern Wayne-
357 PM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 1 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for reporting heavy snow amounts
late tonight through Friday.

PAZ038-043-044-047-022100-
Bradford-Wyoming-Lackawanna-Luzerne-
357 PM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 2 AM FRIDAY TO 1 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for reporting heavy snow amounts
late tonight through Friday.

NYZ015>017-022>025-022100-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
357 PM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
SATURDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for reporting heavy snow amounts
tonight through Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow, 3 blizzard. Local standard time, as filed.

Heavy Snow, Steuben

When
March 1, 6:00 PM EST to March 2, 11:00 PM EST
Where
Steuben forecast zone
Reported by
Trained Spotter
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Snowfall accumulated up to 18 inches mainly over the higher terrain. The snow was heavy and wet and cause scattered power outages as many trees were knocked down.

Heavy Snow, Yates

When
March 1, 9:00 PM EST to March 2, 11:00 PM EST
Where
Yates forecast zone
Reported by
Trained Spotter
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Snowfall accumulated up to 10 inches mainly over the higher terrain. The snow was heavy and wet and cause scattered power outages as trees were knocked down.

Heavy Snow, Northern Oneida

When
March 1, 10:00 PM EST to March 2, 11:00 PM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall accumulated between 12 and 18 inches. There was also considerable blowing and drifting snow.

Heavy Snow, Schuyler

When
March 1, 11:00 PM EST to March 2, 11:00 PM EST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

Snowfall accumulated around 7 inches.

Heavy Snow, Seneca

When
March 1, 11:00 PM EST to March 2, 11:00 PM EST
Where
Seneca forecast zone
Reported by
Trained Spotter
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

Snowfall accumulated around 7 inches.

Heavy Snow, Southern Oneida

When
March 2, 12:00 AM EST to 11:00 PM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall accumulated between 15 and 26 inches. There was also considerable blowing and drifting snow.

Heavy Snow, Onondaga

When
March 2, 1:00 AM EST to 11:00 PM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Snowfall accumulated between 13 and 25 inches. There was also considerable blowing and drifting snow.

Heavy Snow, Southern Cayuga

When
March 2, 1:00 AM EST to 11:00 PM EST
Where
Southern Cayuga forecast zone
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Snowfall accumulated between 5 and 10 inches.

Heavy Snow, Chenango

When
March 2, 2:00 AM EST to 11:00 PM EST
Where
Chenango forecast zone
Reported by
Trained Spotter
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Snowfall accumulated between 11 and 21 inches. There was also considerable blowing and drifting snow.

Heavy Snow, Cortland

When
March 2, 2:00 AM EST to 11:00 PM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Snowfall accumulated between 8 and 12 inches. There was also considerable blowing and drifting snow.

Heavy Snow, Madison

When
March 2, 2:00 AM EST to 11:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Snowfall accumulated between 18 and 29 inches. There was also considerable blowing and drifting snow.

Blizzard, Otsego

When
March 2, 2:00 AM EST to 11:00 PM EST
Where
Otsego forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Snowfall combined with winds frequently gusting over 35 mph to create blizzard conditions. The winds were strongest during the afternoon and evening of the 2nd. There were trees knocked down along with power outages and considerable blowing and drifting snow. Whiteout conditions were common. Total snowfall ranged from 12 to 20 inches.

Heavy Snow, Tompkins

When
March 2, 3:00 AM EST to 11:00 PM EST
Where
Tompkins forecast zone
Reported by
Trained Spotter
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

Snowfall accumulated between 8 and 12 inches. There was also considerable blowing and drifting snow.

Blizzard, Delaware

When
March 2, 3:00 AM EST to 11:00 PM EST
Where
Delaware forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Snowfall combined with winds frequently gusting over 35 mph to create blizzard conditions. The winds were strongest during the afternoon and evening of the 2nd. There were trees knocked down along with power outages and considerable blowing and drifting snow. Whiteout conditions were common. Total snowfall ranged from 15 to 23 inches.

Heavy Snow, Broome

When
March 2, 4:00 AM EST to 11:00 PM EST
Where
Broome forecast zone
Reported by
Trained Spotter
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

Snowfall accumulated between 8 and 19 inches. There was also considerable blowing and drifting snow.

Blizzard, Sullivan

When
March 2, 5:00 AM EST to 11:00 PM EST
Where
Sullivan forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

Snowfall combined with winds frequently gusting over 35 mph to create blizzard conditions. The winds were strongest during the afternoon and evening of the 2nd. There were trees knocked down along with power outages and considerable blowing and drifting snow. Whiteout conditions were common. Total snowfall ranged from 7 to 16 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747844, 747852, 747831, 747833, 747836, 747841, 747832, 747840, 747822, 747826, 747829, 747876, 747865, 747877, 747820, 747880.